Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 22, NWS Melbourne, FL

March 30, 1996Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 30, 1996, 4:51 PM EST for Lake County, Florida. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1996, 4:51 PM EST (21:51 UTC)
Expired
Mar 30, 1996, 6:00 PM EST
In force
69 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:40 PM ESTHail 1.75Leesburg, FL
Mar 30, 5:52 PM ESTTornado F0Howey In The Hills, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 302152 RRA
SVRMLB
FLC069-302300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
451 PM EST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...LAKE COUNTY
 
AT 450 PM...DOPPLER RADAR IN MELBOURNE SHOWED A SEVERE THUNDERSTORM
10 MILES SOUTHWEST OF LEESBURG. THE STORM WAS MOVING EAST AT 15 MPH
AND WILL MOVE INTO LAKE COUNTY TO AREAS BETWEEN LEESBURG AND
MASCOTTE BY 515 PM. STORMS THIS AFTERNOON HAVE PRODUCED HAIL AS LARGE
AS SOFTBALL SIZE AND LARGE HAIL WILL BE A THREAT WITH THIS STORM.
 
THIS IS A DAbNGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:47 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 30, 2:47 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SAT MAR 30 1996

APPROACHING SHORT WAVE/UVV CENTER WILL CONTINUE TO ENHANCE TRW
COVERAGE AND INTENSITY THROUGH THE EVENING. FOCUS OF STRONGEST STORMS
AT THIS TIME IS ALONG BOUNDARY FROM TTS TO TBW AREA. THIS BOUNDARY
WILL LIFT NORTHWARD THIS EVENING AND WILL FOCUS RAIN/TRW CONCENTRATION
ACROSS NORTHERN THIRD OF STATE...HOWEVER TRW WILL ALSO OCCUR FARTHER
SOUTH NEAR OUTFLOW AND SEA BREEZE BOUNDARIES INTO THE EVENING. FEW
SEVERE STORMS LIKELY. AS SHORTWAVE PROGRESSES NE OF REGION BY SUNDAY
MORNING...DEEP MOISTURE WILL RAPIDLY DECREASE AND WINDS WILL BECOME
MORE WESTERLY...LEAVING BEST CHANCES FOR CONVECTION ACROSS
SOUTHERNMOST ZONES. ALTHOUGH TRW COVERAGE WILL BE MUCH LESS
SUNDAY...CONTINUATION OF COLD TEMPS ALOFT AND APPROACHING JET MAX MAY
ALLOW THE STORMS WHICH DO DEVELOP TO BECOME STRONG. MULTILAYERED
CLOUDS WILL HOLD DAYTIME HIGHS DOWN A BIT SUNDAY. THANKS FORF
COORDINATION TBW/JAX.

SPRATT

In the hours before

Special weather statement, Mar 30, 11:50 AM EST, 5 hours 1 minute before
FLZ041-044>047-053-054-058-059-064-501-302300-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1150 AM EST SAT MAR 30 1996

...THUNDERSTORMS LIKELY TODAY WITH SOME SEVERE STORMS POSSIBLE...

AT MIDDAY...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED CLUSTERS OF
THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY OVER THE CENTRAL
AND EASTERN GULF OF MEXICO. THESE THUNDERSTORMS WERE OCCURRING IN
ADVANCE OF AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE EAST ACROSS THE
SOUTHEASTERN STATES TODAY. WITH VERY MOIST AND UNSTABLE AIR IN PLACE
AT LOWER LEVELS...COMBINED WITH COLD TEMPERATURES AT MID LEVELS...
THERE WILL BE A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORM
FORMATION DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH THE MAIN
THREAT WILL BE LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE
RAINFALL MAY ALSO OCCUR IN A SOME LOCATIONS. AN ISOLATED BRIEF
TORNADO CANNOT BE RULED OUT.

INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR BY EARLY AFTERNOON ALONG
A WEAK BOUNDARY FROM THE SPACE CENTER TO NEAR SANFORD TO LEESBURG.
THUNDERSTORM COVERAGE WILL INCREASE AND BECOME WIDESPREAD ACROSS MUCH
OF EAST CENTRAL FLORIDA THIS AFTERNOON...ESPECIALLY NORTH OF A LINE
FROM ABOUT AVON PARK TO VERO BEACH...WHERE THE THREAT OF SEVERE
WEATHER WILL ALSO BE GREATEST. FARTHER TO THE SOUTH...STORMS WILL BE
FOCUSED ALONG A NORTH TO SOUTH SEA BREEZE BOUNDARY WHICH WILL MOVE
INLAND DURING THE EARLY AFTERNOON...THEN MAY MOVE BACK TOWARD THE
EAST COAST LATE IN THE DAY. PERIODS OF SHOWERS AND THUNDERSTORMS MAY
LAST WELL INTO THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF THE
REGION.

RESIDENTS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER CONDITIONS AND
TO MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES...OR IF
WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY BE NECESSARY THIS
AFTERNOON.

FOR MARINE INTERESTS...SCATTERED SHOWERS WERE OCCURRING OVER THE
COASTAL WATERS FROM CAPE CANAVERAL SOUTH AT MID DAY. ISOLATED
WATERSPOUTS MAY DEVELOP NEAR SOME OF THE SHOWERS THROUGH EARLY
AFTERNOON. NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE
PENINSULA LATER TODAY AND OVERNIGHT TONIGHT. THUNDERSTORM COVERAGE
AND INTENSITY WILL BE HIGHEST FROM ABOUT VERO BEACH NORTHWARD. STRONG
WIND GUSTS...VERY HEAVY RAIN...AND HAIL WILL LIKELY ACCOMPANY SOME OF
THESE STORMS LATER TODAY.
Special weather statement, Mar 30, 11:52 AM EST, 4 hours 59 minutes before
FLZ041-044>047-053-054-058-059-064-501-302300-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1150 AM EST SAT MAR 30 1996

...THUNDERSTORMS LIKELY TODAY WITH SOME SEVERE STORMS POSSIBLE...

AT MIDDAY...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED CLUSTERS OF
THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY OVER THE CENTRAL
AND EASTERN GULF OF MEXICO. THESE THUNDERSTORMS WERE OCCURRING IN
ADVANCE OF AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE EAST ACROSS THE
SOUTHEASTERN STATES TODAY. WITH VERY MOIST AND UNSTABLE AIR IN PLACE
AT LOWER LEVELS...COMBINED WITH COLD TEMPERATURES AT MID LEVELS...
THERE WILL BE A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORM
FORMATION DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH THE MAIN
THREAT WILL BE LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE
RAINFALL MAY ALSO OCCUR IN A SOME LOCATIONS. AN ISOLATED BRIEF
TORNADO CANNOT BE RULED OUT.

INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR BY EARLY AFTERNOON ALONG
A WEAK BOUNDARY FROM THE SPACE CENTER TO NEAR SANFORD TO LEESBURG.
THUNDERSTORM COVERAGE WILL INCREASE AND BECOME WIDESPREAD ACROSS MUCH
OF EAST CENTRAL FLORIDA THIS AFTERNOON...ESPECIALLY NORTH OF A LINE
FROM ABOUT AVON PARK TO VERO BEACH...WHERE THE THREAT OF SEVERE
WEATHER WILL ALSO BE GREATEST. FARTHER TO THE SOUTH...STORMS WILL BE
FOCUSED ALONG A NORTH TO SOUTH SEA BREEZE BOUNDARY WHICH WILL MOVE
INLAND DURING THE EARLY AFTERNOON...THEN MAY MOVE BACK TOWARD THE
EAST COAST LATE IN THE DAY. PERIODS OF SHOWERS AND THUNDERSTORMS MAY
LAST WELL INTO THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF THE
REGION.

RESIDENTS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER CONDITIONS AND
TO MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES...OR IF
WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY BE NECESSARY THIS
AFTERNOON.

FOR MARINE INTERESTS...SCATTERED SHOWERS WERE OCCURRING OVER THE
COASTAL WATERS FROM CAPE CANAVERAL SOUTH AT MID DAY. ISOLATED
WATERSPOUTS MAY DEVELOP NEAR SOME OF THE SHOWERS THROUGH EARLY
AFTERNOON. NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE
PENINSULA LATER TODAY AND OVERNIGHT TONIGHT. THUNDERSTORM COVERAGE
AND INTENSITY WILL BE HIGHEST FROM ABOUT VERO BEACH NORTHWARD. STRONG
WIND GUSTS...VERY HEAVY RAIN...AND HAIL WILL LIKELY ACCOMPANY SOME OF
THESE STORMS LATER TODAY.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:00 PM ESTSevere Thunderstorm WarningMLBBrevard60 min
Mar 30, 2:58 PM ESTSevere Thunderstorm WarningMLBBrevard62 min
Mar 30, 3:56 PM ESTSevere Thunderstorm WarningMLBOrange, Osceola64 min
Mar 30, 4:11 PM ESTSevere Thunderstorm WarningMLBBrevard64 min
Mar 30, 4:57 PM ESTSevere Thunderstorm WarningMLBOsceola63 min
Mar 30, 5:12 PM ESTSevere Thunderstorm WarningMLBBrevard, Indian River, Okeechobee63 min
Mar 30, 5:20 PM ESTSevere Thunderstorm WarningMLBMartin, Saint Lucie55 min
Mar 30, 5:34 PM ESTTornado WarningMLBLake26 min
Mar 30, 5:54 PM ESTTornado WarningMLBLake, Orange36 min
Mar 30, 6:10 PM ESTSevere Thunderstorm WarningMLBIndian River65 min
Mar 30, 6:21 PM ESTSevere Thunderstorm WarningMLBSeminole54 min
Mar 30, 6:25 PM ESTTornado WarningMLBSeminole50 min
Mar 30, 6:43 PM ESTTornado WarningMLBOrange32 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.